MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Code Failure to Deliver (2338)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/15/2025
Type of Reportable Event Malfunction
Event or Problem Description
A health care professional reported that during an intraocular lens (iol) implant procedure, lens stuck in cartridge and would not advance.The surgery was completed the replacement lens.There was patient contact.
 
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was returned for analysis and the reported complaint was observed.The lens was returned in a company cartridge.Inadequate viscoelastic was observed.The lens was broken/crushed into pieces.Part of the optic was in the nozzle.This optic portion appears to be sideways in the device.The trailing haptic was broken.The other part of the optic was partially in the tip.Heavy stress was observed.The cartridge also had a small aneurysm on the bottom.The cartridge had evidence of placement into a handpiece.The damage observed may indicate a plunger override occurred.The company cartridge was cleaned for further evaluation.The lens pieces were removed during cleaning.Top coat dye stain testing was conducted with acceptable results.Scrape damage was observed which appears to have been caused by a handpiece plunger.Evaluated physical sample.No manufacturing issue found.A photo was provided of a company cartridge.There appeared to be ovd in the cartridge near the loading area, amount cannot be determined.A yellow single-piece lens was visible advanced almost to the end of the cartridge tip.The haptics appeared to be tucked.The clarity of the photo makes it difficult to determine if the lens is folded correctly.The cartridge has evidence it was placed into a handpiece.No other determination can be made without physical examination of the product.The root cause for the lens damage may be related to a failure to follow the instructions for use (ifu).There did not appear to be adequate viscoelastic in the cartridge.Part of the lens appeared to be sideways in the cartridge.Heavy tip stress was observed.The cartridge also had a small aneurysm on the bottom.The damage observed may indicate a plunger override occurred.The ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.A photo was provided of a company cartridge.There appeared to be ophthalmic viscosurgical device (ovd) in the cartridge near the loading area, amount cannot be determined.A yellow single-piece lens was visible advanced almost to the end of the cartridge tip.The haptics appeared to be tucked.The clarity of the photo makes it difficult to determine if the lens is folded correctly.The cartridge has evidence it was placed into a handpiece.No other determination can be made without physical examination of the product.The reported complaint cannot be confirmed from the provided photo.A definitive determination of the reported complaint cannot be made without the evaluation of the physical product.A final root cause cannot be determined based on available information.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22725258
Report Number9612169-2025-01553
Device Sequence Number8352300
Product Code HQL
UDI-Device Identifier00380652251556
UDI-Public(01)00380652251556(17)280901(11)240903(10)25916811
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSY60WF
Device Lot Number25916811
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/16/2025
Supplement Date Received by Manufacturer10/09/2025
11/19/2025
Initial Report FDA Received Date08/06/2025
Supplement Report FDA Received Date11/03/2025
12/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/03/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IVINJECTOR.; DISCOVISC.; MONARCH III CARTRIDGE D.
Patient SexUnknown